North Carolina, 2023

Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023

August 14 to 15, 2023 · NWS RNK · 9 events in 3 counties and zones

A cold front crossed western North Carolina during the early morning hours on August 15th with associated showers and storms. Some of these storms reached severe levels, producing damaging winds over the mountains and foothills of Northwest North Carolina and a tornado in Watauga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed western North Carolina during the early morning hours on August 15th with associated showers and storms. Some of these storms reached severe levels, producing damaging winds over the mountains and foothills of Northwest North Carolina and a tornado in Watauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 8:30 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 8:30 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
930 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Showers and potentially strong thunderstorms will arrive tonight
with the approach of a cold front. This cold front will cross
the Mid Atlantic on Tuesday. High pressure will provide drier
and cooler conditions by the middle of the week, but it should
become warmer towards next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 930 PM EDT Monday...

The break in the rain showers will continue for a little bit
longer, but activity will increase again as a cold front crosses
the Ohio River Valley tonight. A few showers and thunderstorms
are reaching Tennessee at this time. Only minor changes to
precipitation probabilities and sky cover were made.

The cold front itself will slowly move to the southeast, while
storms track parallel to the front. This may bring a localized
flood threat as heavy downpours train over an area. This front
will final move over Southside Virginia late Tuesday afternoon.
Some strong storms may form along the front, but should move
convection out of the area by sunset. High pressure will follow
the frontal passage and linger through the rest of the week.

Tuesday's forecast highs range from the mid to upper 70s west
of the Blue Ridge to upper 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 142 PM EDT Monday...

Key Messages:

1) Storms Exiting Tuesday evening.

2) Lower Humidity Wednesday-Thursday.

Cold front exits this forecast area Tuesday evening, so will
likely sse storms southeast of Lynchburg to Martinsville early
in the evening.

Skies clear over the piedmont, but west upslope clouds are
possible into the overnight in the mountains. Dewpoints will
drop into the 50s by Wed morning.

The front will hang up across the eastern Carolinas Wed-Thu,
with a low pressure wave moving along, as well as some upper
support. Currently, model consensus keeping main threat of
showers/storms east of our forecast areas, but there is a low
chance for Thursday east of Danville.

Still fairly dry and flow turns more southwest Thursday with
dewpoints starting to creep back up, but nothing out of the
ordinary.

High temps Wednesday will run to 3-6 degrees below normal, from
the mid to upper 70s in the mountains, to mid 80s piedmont.

Thursday will be slightly warmer/close to normal with upper 70s
to lower 80s west, to mid to upper 80s east.

Forecast confidence is above average on temps and average on
pops.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1153 AM EDT Monday...

Key Messages:

1. Mainly dry with increasing heat

2. Will have to watch for MCS activity potential in northwest
flow aloft.

Forecast models are showing 5h trough exiting the east by this
weekend while heights build over the middle of the country. This
ridging looks to extend east to our area by Sunday-Monday as
heights go from 585-588DM Friday to 594-597 potentially by
Monday.

Models keep it dry but with a northwest flow aloft and a frontal
boundary across the Great Lakes to northern Plains, this pattern
could favor MCS tracks. But for now given model consistency in
dry weather will keep pops out. The building heights should also
suppress any diurnal convection.

Highs by Sunday-Monday will be in the lower, possibly mid 90s
east with 80s west.

Forecast confidence is moderate on increasing temps through the
period but lower on extension and strength of the 5h ridge.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 825 PM EDT Monday...

VFR conditions are present over much of the area, with some
lower ceilings lingering along and west of the mountains. A
cold front will reach the area from the west, and will bring
another round of showers and possible storms by 02Z for KBLF and
KLWB. This activity will slowly move eastward and get to the
Piedmont by Tuesday midday. However, some high res models have
this activity diminishing by the time it reaches the Blue Ridge
Foothills by sunrise. Therefore, confidence too low to include
thunderstorms in the TAFs at this time, but they cannot be ruled
out.

Winds will be mostly westerly at 5 to 10 knots before turning
more northwesterly behind the front.

The cold front will exit to the east by the end of the TAF
period, bringing in cooler and drier air.

Forecast confidence is average, but low on shower and storm
development early Tuesday morning.

EXTENDED AVIATION OUTLOOK...

After the frontal passage late Tuesday, high pressure builds in
over the Mid Atlantic. VFR conditions should persist for
Wednesday through the remainder of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...PW/RCS/AS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS/AS
Hazardous weather outlook, Aug 14, 10:26 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1126 PM EDT Mon Aug 14 2023

VAZ018>020-023-024-034-WVZ042>044-507-508-160330-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
1126 PM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms and excessive
rainfall this afternoon and evening. Damaging wind gusts, large
hail, and heavy rainfall leading to localized flooding will be the
main hazards associated with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ005-006-VAZ035-044>047-058-059-160330-
Rockingham-Caswell-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1126 PM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening. Damaging wind gusts, large hail,
and heavy rainfall leading to localized flooding will be the main
hazards associated with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-160330-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Henry-
1126 PM EDT Mon Aug 14 2023

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Watauga

When
August 14, 11:56 PM EST
Where
Watauga County, 2.84 mi S of Kellersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.209, -81.907

Thunderstorm winds blew large limbs down along Buckeye Ridge Road. Damage values are estimated.

Tornado, Watauga

When
August 15, 12:02 AM EST to 12:03 AM EST
Where
Watauga County, 1.02 mi SSW of Kellersville to 0.85 mi SSW of Kellersville
Rating
EF1
Path length
0.32 mi
Path width
35 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.237, -81.909

The tornado moved a short distance into western Watauga County from Avery County, NC. Sporadic uprooted hardwood trees were noted by a ground survey and drone flight in a wooded area between Buckeye Road and Seminole Trail. The tornado traveled approximately one-third of a mile, and dissipated before reaching Blevins Lane and Seminole Trail. Damage values are estimated.

Thunderstorm Wind, Watauga

When
August 15, 12:09 AM EST
Where
Watauga County, 0.89 mi NE of Valle Crucis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.230, -81.770

Thunderstorm winds brought down large limbs which fell on and damaged a roof in Vilas. Damage values are estimated.

Thunderstorm Wind, Watauga

When
August 15, 12:15 AM EST
Where
Watauga County, 1.32 mi S of Boone
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.201, -81.678

Thunderstorm winds blew down a wood framed wall near High School Drive. Damage values are estimated.

Thunderstorm Wind, Watauga

When
August 15, 12:22 AM EST
Where
Watauga County, 1.06 mi E of Bamboo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.197, -81.581

Thunderstorm winds blew a tree down on Jakes Mountain Road. Damage values are estimated.

Lightning, Wilkes

When
August 15, 1:15 AM EST
Where
Wilkes County, 0.47 mi W of North Wilkesboro
Property damage
$200
Reported by
Public
Coordinates
36.179, -81.158

Lightning struck in the 100-block of Sumerset Lane, North Wilkesboro, NC. The strike damaged a metal shed and underground wiring to an old satellite dish. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
August 15, 1:27 AM EST
Where
Wilkes County, 2.49 mi SW of Benham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.271, -80.946

Thunderstorm winds blew a tree down across Austin Little Mountain Road. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
August 15, 1:41 AM EST to 1:45 AM EST
Where
Wilkes County, 2.35 mi SSE of Benham to 1.67 mi W of Elkin
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.270, -80.900

A broad swath of straight wind damage occurred between a location approximately two miles northwest of Pleasant Hill to Pleasant Hill. The damage consisted of mainly uprooted or snapped hardwood trees, with damage to power lines and homes as a result of fallen trees. The storm initially produced tree damage along Little Elkin Church Road and West Walker Road, where dozens of trees were either uprooted or snapped by thunderstorm wind gusts estimated to be as high as 90 mph. One uprooted tree fell onto an outbuilding, damaging a shed and a tractor. As the storm moved east, it produced scattered tree damage along Austin Traphill Road and CB Eller School Road. Thunderstorm wind gusts estimated to be 90 to 95 mph caused the uplift and collapse of a carport along CB Eller School Road. Along Pleasant Hill Road, and estimated 175 year-old tree was uprooted. The storm began to weaken as it neared the Wilkes/Surry County border. Damage values are estimated.

Thunderstorm Wind, Surry

When
August 15, 1:44 AM EST to 1:45 AM EST
Where
Surry County, 1.31 mi WNW of Elkin to 0.69 mi N of Elkin
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.260, -80.870

The severe thunderstorm that had its origins in Wilkes County started weakening as it entered Surry County. However, the storm was still strong enough to produce wind gusts estimated to be around 65 mph. Trees limbs were downed near Old Mill Lane, and trees were reported downed in the Elkins area. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyThe tornado archive for North Carolina, 2023Warnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132714, 1132712, 1132717, 1132718, 1132719, 1132961, 1132722, 1132953, 1132960.